Chemotherapy and Anti Epileptic Drug Interactions

Chemo Secrets From a Breast Cancer Survivor

Breast Cancer Survivors

Get Instant Access

Karen L. Fink

ABSTRACT: Patients with primary or metastatic brain tumors are often on medications that alter the pharmacokinetics of chemotherapeutic agents (CTAs). The most common drugs administered to neuro-oncology patients that can affect their chemotherapy are anti-epileptic drugs (AEDs). Oncology patients who require chemotherapy may also be on AEDs for pre-existing epilepsy, neuropathic pain or headaches. These enzyme-inducing anti-epiletic drugs (EIAEDs) induce the production and activity of hepatic enzymes that are responsible for the metabolism of many drugs. The most common mechanism for this effect is induction of the cytochrome p450 (CYP) system. The induction of CYP by EIAEDs can affect the metabolism and effectiveness of CTAs. When patients require chemotherapy, it is important to know, how their concomitant medications affect the pharamacokinetics of the chosen CTA, because significant under or overdosing can occur. It is also important that these interactions be taken into account when clinical trials are designed for neuro-oncology patients. Concerns about the potential for AED interactions with CTAs have led to a change in prescribing practices for some AEDs among neuro-oncologists. While there are no firm guidelines to cover every situation, the oncologist and neuro-oncologist must be familiar with the medications that can alter the dosing and effectiveness of CTAs, and be prepared to make adjustments.

Was this article helpful?

0 0

Post a comment